Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Is Restless Leg Syndrome common among Bipolar patients?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4152 Questions
Is Restless Leg Syndrome common among Bipolar II patients? I wondered if that had ever been studied.
Posted Mon, 9 Sep 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 49 minutes later
Brief Answer:
In BPD II patients it may be a co-morbid illness

Detailed Answer:
Welcome to XXXXXXX

Although no definitive studies are there which proves that Restless Leg Syndrome is common in BPD patients but basic biochemical abnormalities in these disorders can support that in patients of BPD restless leg syndrome is common.

In a number of studies Dopamine depletion is thought to be a cause behind Restless legs. Depletion of Dopamine is also a cause of anhedonia (feature of depression) and some symptoms of hyperactivity. In patients of Bipolar disorder it is a common finding and a lot of drugs which improves concentration of Dopamine are useful. So we can say that in both disorders basic biochemical abnormality is same to some extent.

Second view to support this answer is that reduced latency of REM sleep is a common trait marker of depression or in simple words in patients of depression these is reduced latency of REM and increased cycles of REM sleep. Restless leg syndrome is a condition of REM sleep. So both disorders are commonly found to be co-morbid.

Drugs which improves sleep architecture are very useful in both BPD as well as in restless leg syndrome as Ramelteon, melatonin etc.

Hope I cleared your doubt.
If you have more questions you can ask again.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor